Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 163, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2019, 7:05 PM CDT for Humboldt County, Kossuth County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2019, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 27, 2019, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:49 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 27, 6:49 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 PM CDT Sat Jul 27 2019 .UPDATE... Issued at 627 PM CDT Sat Jul 27 2019 Still watching a weak frontal boundary over n-central Iowa for convective initiation yet this evening. Recent 1-min VIS imagery from GOES-16 around 2330Z has showed glaciated clouds forming over Pocahontas County was subsequent returns now showing up on radar. The mesoscale environment in this area is characterized by moderate instability with MLCAPE around 2500 J/kg but relatively weak deep layer shear of 20-30kts. Additionally, due to the weak nature of the low level convergence and minimal upper level forcing, feel that the number of storms will probably remain quite limited. However, will watch this area closely...and a strong/severe storm is possible with the main threat being wind/hail. With relatively low LCLs and ~100 J/kg of 0-3KM CAPE, a brief funnel cloud is also possible. && .DISCUSSION.../Tonight through Saturday/ Issued at 314 PM CDT Sat Jul 27 2019 A weak surface trough has stalled across northern Iowa today and satellite imagery shows a pronounced, if uninspired, cumulus field percolating along it between Highway 18 and Highway 20. High- resolution model forecasts have been predicting convective development in this precise area this evening so the location is right, but it remains to be seen how many storms will be able to develop given the modest forcing for vertical ascent, as initiation appears tied entirely to diurnal heating and tied to the very weak convergence along the boundary. Have maintained isolated thunderstorms within this corridor until just after sunset tonight, after which we should be dry and quiet overnight. Sunday will begin warm and dry once again, with perhaps a few early morning pop-up showers/storms similar to today, but with too low confidence/coverage to advertise POPs at this time. During the day a cool front will approach from the northwest, sweeping across Iowa from the afternoon into Sunday night and bringing a swath of scattered to numerous showers and thunderstorms with it. While the shear magnitude is rather pedestrian, it should be sufficient when combined with the instability in place ahead of the boundary to support a few strong to severe storms, as is well covered by SPC convective outlooks with a marginal risk across about the northwest half of the forecast area in the late afternoon/evening. Once the front and storms move through, clearing out on Monday morning, we will see a shift in our overall weather pattern for most of next week. By late Monday a large 500 mb high pressure dome will be developing across the southern/western U.S., centered around the Four Corners region, with northwesterly flow around the periphery of the dome keeping Iowa relatively cool and quiet for several days. It appears on both Monday night and Tuesday night the nocturnal low-level jet over the Plains will generate some late night/early morning thunderstorms, however on Monday night these should be well to our west out over Nebraska. On Tuesday night/Wednesday morning as the high builds the proverbial ring of fire will creep closer. The EC and GFS still keep most or all of the associated storms/QPF just to our west over eastern Nebraska and down the Missouri River valley. The NAM solution is much further east but appears to be an anomaly. Nevertheless, given the proximity of the QPF in the global models, have maintained low POPs Tuesday night/Wednesday morning. If trends continue the way they have been, these may need to be reduced in subsequent forecast updates. Other than the low chance of rain around Wednesday morning, the next real chance of precipitation will not be until the end of next week, around Friday/Saturday, when there is pretty good consensus among the long-range models that a shortwave trough will round the big heat dome and move near/over Iowa. However, the timing of this feature is variable between the solutions and it is nearly a week out, so not much to hang ones hat on at this point. Overall the coming week, after Sunday evening/night, appears relatively cool and quiet. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 627 PM CDT Sat Jul 27 2019 Still watching for the possibility of isolated showers/tstorms over north- central Iowa this evening along a weak frontal boundary. Due to sparse coverage of convection, have opted to leave out of TAFs for now but will monitor primarily FOD/ALO for possible AMDs. Any precipitation should diminish shortly after sunset with VFR conditions expected overnight. On Sunday, a cold front will approach the area by afternoon. Expecting scattered showers/tstorms to form along the front although currently limited SHRA and VCTS mention to FOD/MCW prior to 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Fowle DISCUSSION...Lee AVIATION...Fowle
Hazardous weather outlook, Jul 27, 3:29 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Sat Jul 27 2019 IAZ004-006-007-044>050-057>062-070>075-081>086-092>097-281100- Emmet-Winnebago-Worth-Crawford-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 329 PM CDT Sat Jul 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are forecast to move into northwestern Iowa on Sunday afternoon and across the rest of the state by Sunday night. A few storms could be strong to severe, mainly across the northwest half of Iowa, with hail and strong winds the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ005-015>017-023>028-033>039-281100- Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright- Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk- 329 PM CDT Sat Jul 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are possible through this evening, with a marginal risk of severe weather in the form of hail and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are forecast to move into northwestern Iowa on Sunday afternoon and across the rest of the state by Sunday night. A few storms could be strong to severe, mainly across the northwest half of Iowa, with hail and strong winds the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.